Long-term pulmonary complications of chemical warfare agent exposure in Iraqi Kurdish civilians
Source: Inhalation Toxicology, Volume 22, Number 9, August 2010 , pp. 719-724(6)
Publisher: Informa Healthcare
Abstract:The Iraqi government used a range of chemical weapons, including blistering and nerve agents, against Iraqi Kurdish civilians in the 1980s. Few data exist about the long-term respiratory consequences of this exposure. In this study, Kurdish subjects with a history of exposure to chemical weapons were invited to attend a clinical assessment, including a review of their history, physical examination, and a high-resolution computed tomography (CT) of the thorax. Blistering at the time of exposure was used to define significant exposure to mustard gas. Results were compared between two groups of blistering and nonblistering. Four hundred seventy-nine subjects were studied; 45.7% male and 54.3% female. The mean age and standard deviation (mean ± SD) of the cases was 43.1 ± 13.7. Spirometry was abnormal in 15.2% of subjects and air trapping was present on CT scan in 46.6% and did not differ between patients with (n = 278) or without a history of blistering. Respiratory symptoms, including dyspnea, cough, and sputum production, were more common in subjects with a history of blistering (all p < .005) and blistering was also associated with a lower forced expiratory volume in one second (FEV1) (p < .0001). Severe complications were most common in subjects from Halabja who also made up the majority of participants. These results show that objective abnormalities are common in people with symptoms attributed to prior exposure to chemical agent. Blistering at the time of exposure was associated with more respiratory symptoms and worse lung function, but not with CT appearances. The high proportion of severe cases in comparison to reports from Iran may reflect the historical absence of effective early treatment, including strategies to reduce prolonged early exposure in this population.
Document Type: Research Article
Affiliations: 1: 1Research Center of Chemical Injuries, Baqiyatallah University of Medical Sciences, Tehran, Iran 2: 2Sulaimany Medical College, Sulaimany, Iraq 3: 3National Heart and Lung Institute, Imperial College, Royal Brompton Hospital, London, UK
Publication date: August 1, 2010